Wide Complex Tachycardia in a Pediatric Diphenhydramine Overdose Treated With Sodium Bicarbonate

@article{Cole2011WideCT,
  title={Wide Complex Tachycardia in a Pediatric Diphenhydramine Overdose Treated With Sodium Bicarbonate},
  author={Jon B Cole and Samuel J. Stellpflug and Eric Alan Gross and Stephen W. Smith},
  journal={Pediatric Emergency Care},
  year={2011},
  volume={27},
  pages={1175–1177}
}
Introduction Diphenhydramine is an antihistamine commonly implicated in overdose. It has many pharmacologic effects, including sodium channel blockade. Overdoses in toddlers causing QRS prolongation are only rarely reported and never with effective use of sodium bicarbonate. We report a diphenhydramine overdose in a toddler with multiple markers of sodium channel blockade effectively treated with sodium bicarbonate. Methods A 13-month-old infant girl was brought in by the emergency medical… Expand
Wide complex tachycardia secondary to massive diphenhydramine overdose: a case report
TLDR
A case of massive diphenhydramine overdose is reported that illustrates the importance of a provider’s ability to differentiate between etiologies of wide complex tachycardia to deliver optimal care and decrease morbidity and mortality. Expand
Diphenhydramine Overdose with Intraventricular Conduction Delay Treated with Hypertonic Sodium Bicarbonate and IV Lipid Emulsion
TLDR
A 23-year-old male presenting with recurrent seizures, hypotension and wide complex tachycardia who had worsening toxicity despite treatment with sodium bicarbonate was treated with intravenous lipid emulsion therapy that was temporally associated with improvement in the QRS duration. Expand
Intravenous Lipid Emulsion Therapy for Severe Diphenhydramine Toxicity: A Randomized, Controlled Pilot Study in a Swine Model.
TLDR
In the study of diphenhydramine-induced hypotensive swine, there was no difference in hypotension, QRS widening, or diphenHydramine levels in aqueous layers between intravenous lipid emulsion and sodium bicarbonate. Expand
A Literature Review of the Use of Sodium Bicarbonate for the Treatment of QRS Widening
TLDR
The literature regarding electrophysiological mechanisms and clinical use of this antidote after poisoning by tricyclic antidepressants and other agents, and its uncertain efficacy with bupropion, propranolol, and taxine-containing plants are described. Expand
A 15-Year-Old Male With Wide Complex Tachyarrhythmia.
TLDR
A 15-year-old male presented with exertional syncope and was found to be in an unstable regular wide complex tachyarrhythmia (WCT) and was ultimately diagnosed with Lyme disease. Expand
Adverse events associated with diphenhydramine in children, 2008–2015
TLDR
Exposures to DPH-only products were the most common type of exposure detected in the study of adverse events associated with CCM in children, and most adverse events were relatively mild self-limited anticholinergic effects and few deaths occurred. Expand
Clinical Management of Organophosphorus Nerve Agents’ Poisonings
Organophosphorus nerve agents (NAs) are known as the deadliest chemical warfare agents. The NAs have four classes G, V, and GV agents and Novichok family. They are highly lipophylic. NAs irreversiblyExpand
Toxicological identification of diphenhydramine (DPH) in suicide
TLDR
It is shown that an individual interpretation of each case is of utmost importance for correct classification of intoxications with DPH, and whether a strict boundary for a “lethal” blood concentration can be set and applied in any of these cases. Expand
Advances in toxicology and medical treatment of chemical warfare nerve agents
TLDR
The clinical manifestations are similar to OP pesticides poisoning, but with more severity and fatalities, and the management should be started as soon as possible. Expand
Neurological Manifestations of Medical Child Abuse.
TLDR
It is important for the practicing neurologist to include medical child abuse on the differential diagnosis as well as practice recommendations for establishing the diagnosis and stopping the abuse once it is identified. Expand
...
1
2
...

References

SHOWING 1-10 OF 22 REFERENCES
Aborted sudden death, transient Brugada pattern, and wide QRS dysrrhythmias after massive cocaine ingestion.
TLDR
A patient with massive cocaine ingestion who developed psychomotor agitation and generalized seizures followed by asystolic cardiac arrest is reported, and the electrocardiogram showed accelerated junctional rhythm at 85 beats/min resembling the Brugada syndrome. Expand
Diphenhydramine Overdose and Brugada Sign
TLDR
A negative flecainide test confirmed that the transient ECG abnormalities were the consequence of the drug overdose and ruled out the Brugada syndrome. Expand
Cardiovascular toxicity due to venlafaxine poisoning in adults: a review of 235 consecutive cases.
TLDR
Venlafaxine overdose is associated with sympathomimetic cardiovascular effects and prolonged QTc, irrespective of coingested drugs, and might pose an increased risk of arrhythmia and require further exploration. Expand
Use of lipid emulsion in the resuscitation of a patient with prolonged cardiovascular collapse after overdose of bupropion and lamotrigine.
Animal studies show efficacy of intravenous lipid emulsion in the treatment of severe cardiotoxicity associated with local anesthetics, clomipramine, and verapamil, possibly by trapping suchExpand
Propoxyphene-induced wide QRS complex dysrhythmia responsive to sodium bicarbonate--a case report.
TLDR
A 54-year-old female who ingested approximately 100 propoxyphene hydrochloride tablets in a suicide attempt developed a wide complex dysrhythmia which responded to sodium bicarbonate therapy. Expand
Clinical Features and Management of Poisoning due to Antimalarial Drugs
TLDR
The general management of antimalarial overdose include gastric lavage and symptomatic treatment, and experimental and clinical data have shown that diazepam may reverse chloroquine cardiotoxicity. Expand
Accidental childhood death from diphenhydramine overdosage.
TLDR
A 15-month-old boy presented to an emergency department with tonic clonic jerking of all extremities and dancing eye movements and was pronounced dead 7 days postingestion. Expand
Survival after Diphenhydramine Ingestion with Hemodialysis in a Toddler
A 13-month-old male who ingested 20 diphenhydramine (25 mg) tablets presented with seizures and ultimately progressed to status epilepticus and wide-complex tachycardia. Due to worsening clinicalExpand
ECG lead aVR versus QRS interval in predicting seizures and arrhythmias in acute tricyclic antidepressant toxicity.
TLDR
RaVR and R/SaVR were greater in patients in whom seizures or arrhythmias developed after an acute TCA overdose, and RaVR of 3 mm or more was the only ECG variable that significantly predicted these adverse outcomes. Expand
Use of diphenhydramine for local anesthesia in "caine"-sensitive patients.
TLDR
Three cases of patients with histories of "caine" allergy who required local anesthesia for laceration repair are described and it is felt that diphenhydramine has a place in emergency medicine practice as a second-line local anesthetic agent. Expand
...
1
2
3
...